Georgia, 2023

Flash Flooding in Georgia, June 20, 2023

June 20, 2023 · NWS CAE · 2 events in 2 counties and zones

An upper level low was located over northern GA with shortwave energy rotating through the base of the trough. 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level low was located over northern GA with shortwave energy rotating through the base of the trough. Moderate instability and a moist air mass was present with precipitable water values around 1.8 inches. Slow moving thunderstorms with high rain rates moved over the Augusta metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 20, 2:15 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 2:15 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
315 PM EDT Tue Jun 20 2023

.SYNOPSIS...
A moist pattern, with above normal rainfall chances and below normal
high temperatures, will continue for several more days with an upper
level low nearly stationary just to our west. Some slightly drier
air may work into the region by the weekend and provide a return to
more typical June weather with scattered mainly afternoon and
evening thunderstorms and near normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level and surface lows will remain west of the area
through tonight with multiple short waves rotating through the
forecast area. First batch of showers and thunderstorms
continues to move through the northern Midlands and Pee Dee
while areas which cleared late this morning in the southern
Midlands and CSRA are seeing cumulus develop. Expect showers and
thunderstorms to move into and develop over the CSRA and
southern Midlands over the next couple hours then move northward
through the late afternoon and evening hours. Instability will
remain weak to moderate today and tonight and with the heating
this afternoon expect increasing coverage in showers and
thunderstorms this afternoon. Although the potential for severe
thunderstorms is low there is some mid level dry air so stronger
thunderstorms may be capable of producing some strong and gusty
winds. With pwat values remaining aoa 1.5 inches there is also
potential for locally heavy rainfall and some localized flooding
where the ground is becoming saturated from rains over the past
couple of days. Convection will gradually diminish with loss of
heating this evening however with short waves continuing to
rotate through the region expect chance to likely pops overnight
with mainly showers and a few thunderstorms. High temperatures
today will be limited by the clouds and convection with upper
70s to low 80s at most locations and upper 60s to low 70s
tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Closed low still expected to hang out across the Deep South through
Thursday, with embedded vort maxima rotating around it providing
periods of moderate to heavy rainfall. The induced deep south to
southeast flow will keep PWAT values generally between 1.75" and 2",
leading to scattered to numerous showers and thunderstorms. The
severe threat remains low, while there is still concern for locally
heavy rainfall and the potential for flash flooding. River flooding
concerns are looking more likely late this week and through the
upcoming weekend, but rainfall totals across the headwaters in the
upstate will dictate to what extent rivers will rise. WPC's
Excessive Rainfall Outlook maintains a SLGT risk for generally the
western half of our CWA on Wednesday and further across extreme
northwest areas on Thursday. Forecast QPF's Wednesday through
Thursday largely unchanged, with potentially 1.5" to 2.5" across the
area with locally higher amounts.

High temperatures will continue to be limited by cloud cover and
rain, generally in the upper 70s northwest to low 80s southeast
across the region. Diurnal swings will also be impacted, with
overnight lows expected to be in the upper 60s and low 70s each
night with conditions not conducive to radiative cooling.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Upper low looks like it will begin to lift north/northeast Friday
into the weekend. Upper level flow will start to become more
northwesterly which will bring in drier air and begin to reduce our
heavy rain chances. While deterministic guidance seems a little
extreme in terms of bringing in the drier air, ensemble means follow
a similar pattern just to a lesser extent. NBM guidance looked
reasonable with slightly lower PoPs Friday into early next week,
along with temperatures climbing back toward normal, likely due to
some increased sunshine. The low eventually moves into New England,
with the trailing trough axis pushing through the CWA over the
weekend. As such, a more typical summer pattern is expected to
return with mainly diurnally driven showers and thunderstorms.

&&

.AVIATION /19Z TUESDAY THROUGH SATURDAY/...
Periods of restrictions expected through the TAF period.

The upper and surface lows will remain west of the area through
the period keeping a very moist air mass over the region.
Showers and isolated thunderstorms have generally moved north of
the TAF sites with another round of convection developing to
the south and southwest of the terminals. This will result in
increasing coverage of showers and thunderstorms this afternoon
with slightly lower chances overnight. Confidence in timing
remains low attm in regard to terminal impacts so have remained
with TEMPO group over the next several hours with VCSH into the
early morning hours when another round of showers is expected to
move through the area. With the abundant low level moisture
stratus will again develop from the early morning and sunrise
hours into mid morning. Winds through the period will st
southeasterly to easterly at 8 knots or less.

EXTENDED AVIATION OUTLOOK...High confidence continues in
periodic restrictions in showers and thunderstorms each day
through Saturday as low pressure remains stalled over the
region. Early morning fog and stratus also possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 20, 2:28 AM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
328 AM EDT Tue Jun 20 2023

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
328 AM EDT Tue Jun 20 2023

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A slight risk of excessive rainfall across the northern half of the
forecast area, with a marginal risk of excessive rainfall elsewhere.
Locally heavy rainfall possible with a risk for street flooding and
flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A slight to marginal risk of excessive rainfall across the forecast
area Wednesday and Thursday, with a marginal risk Friday. Locally
heavy rainfall possible, with a risk for street flooding and
flooding of low lying areas. A Flood Watch may be required. River
flooding may also develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 1:41 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
241 PM EDT Tue Jun 20 2023

GAZ063-064-201915-
McDuffie GA-Columbia GA-
241 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of McDuffie and
southwestern Columbia Counties through 315 PM EDT...

At 240 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Thomson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grovetown, Thomson, Harlem, Appling, Thomson-McDuffie County Airport,
Dearing, Liberty Park Community Center, Sweetwater Park, Winfield,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground, Autney,
Boneville, Columbia County Jail and Carpenter Airport.

This includes Interstate 20 in Georgia between mile markers 167 and
187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3365 8243 3344 8218 3331 8235 3331 8239
      3334 8244 3334 8250 3336 8253 3335 8255
      3341 8255 3344 8258 3349 8260
TIME...MOT...LOC 1840Z 230DEG 17KT 3336 8245

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Jun 20, 3:39 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
439 PM EDT Tue Jun 20 2023

GAZ040-064-065-SCZ018-025-202130-
Richmond GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
439 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of northeastern
Columbia, eastern Lincoln, northern Richmond, southwestern Edgefield
and southeastern McCormick Counties through 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverwood, or near Evans, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Evans, Martinez, Clarks Hill Recreation Area, J. Strom
Thurmond Dam, Riverwood, Hamilton Branch State Park, Village Plaza
Shopping Center, Parksville, Modoc, Poverty Hill, Scott's Landing,
Modoc Boat Ramp, Savannah Rapids Park, Colliers, River Island,
Westport, Riverside Park, Evans Medical Center and Stevens Creek
Public Park.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 198 and 201.
 Interstate 20 in South Carolina near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 8225 3366 8191 3349 8204 3353 8226
TIME...MOT...LOC 2038Z 190DEG 5KT 3359 8215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HC
Special weather statement, Jun 20, 4:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
514 PM EDT Tue Jun 20 2023

GAZ077-202200-
Burke GA-
514 PM EDT Tue Jun 20 2023

...A strong thunderstorm will impact portions of southwestern Burke
County through 600 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midville, or 12 miles southeast of Louisville, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midville, Gough, Vidette, Di-Lane Wildlife Management
Area, Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3308 8229 3319 8225 3295 8188 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2113Z 226DEG 11KT 3286 8227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HC

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
June 20, 4:35 PM EST to 5:35 PM EST
Where
Columbia County, 0.95 mi ESE of Snead to 0.92 mi ESE of Snead
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.564, -82.106

Skywarn net controller reported at least 8 inches of water over roadway near the intersection of Furys Ferry and Southern Pines Dr.

Flash Flood, Richmond

When
June 20, 4:50 PM EST to 5:50 PM EST
Where
Richmond County, 2.19 mi W of Augusta Daniel Arpt to 2.14 mi W of Augusta Daniel Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.467, -82.068

Trained spotter reported overflowing parking lot with several inches of water crossing North Leg Rd near Sibley Rd, causing a wash out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097344, 1097364.